MONDAY, Nov. 15 (HealthDay News) -- Warfarin patients who use herbal and dietary supplements are often unaware that combining them with the blood thinner may make it ineffective and even dangerous, new research suggests.
The observation is based on a survey of 100 patients currently taking the anti-clotting medication. Forty-seven percent of the patients combined the herbal supplements with high-risk medicines, exposing themselves to hazardous drug-herb combinations without realizing it.
In addition, more than two-thirds reported using herbal and/or dietary supplements, but only a third said their health care provider had questioned them about supplement use.
The poll results are slated to be presented Monday by study author Jennifer Strohecker, a clinical pharmacist with Intermountain Medical Center in Salt Lake City, at the American Heart Association's annual meeting in Chicago.
Most of the patients surveyed reported that they did not consult their doctors before using a supplement, but depended on information from friends or online sources. However, 92 percent said they would be happy to disclose their supplement use with their physician if asked.
Strohecker and her colleagues warned that findings reveal a serious "communication gap" between physicians and patients that compromises patient safety and puts people on warfarin at risk for internal bleeding or stroke.
The researchers advised improving education and patient-provider dialogue on the subject, while suggesting that supplements carry labels warning patients of potentially hazardous interactions with prescription drugs.
For more on warfarin use, visit the American Heart Association.
-- Alan Mozes
SOURCE: American Heart Association Meeting, November 15, 2010, news release.
All rights reserved